Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 183, NWS Rapid City, SD

August 26, 2021Pennington County, South Dakota; Weston County, Wyoming

NWS Rapid City, SD issued this severe thunderstorm warning at Aug 26, 2021, 5:59 PM MDT for Pennington County, South Dakota; Weston County, Wyoming. It was in force for 61 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2021, 5:59 PM MDT (23:59 UTC)
Expired
Aug 26, 2021, 7:00 PM MDT
In force
61 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Pennington County, SD, Weston County, WY

What was reported inside it

TimeReportWhereRemark
Aug 26, 6:05 PM MDTHAIL 4.54 Se Deerfield, SD
Aug 26, 6:20 PM MDTHAIL 24 Se Deerfield, SD
Aug 26, 7:00 PM MDTHAIL 1.75Nw Hill City, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 12.0 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2021-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 898 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2021-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
898 J/kg
Mixed-layer CIN
-341 J/kg
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

584 
WUUS53 KUNR 262359
SVRUNR
SDC103-WYC045-270100-
/O.NEW.KUNR.SV.W.0183.210826T2359Z-210827T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
559 PM MDT Thu Aug 26 2021

The National Weather Service in Rapid City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Pennington County in west central South Dakota...
  Northeastern Weston County in northeastern Wyoming...

* Until 700 PM MDT.

* At 559 PM MDT, a severe thunderstorm was located 3 miles west of
  Deerfield, or 17 miles west of Hill City, moving east at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Deerfield around 605 PM MDT.
  Flag Mountain and Deerfield Reservoir around 610 PM MDT.

Other locations in the path of this severe thunderstorm include
Rochford, Medicine Mountain, Mystic, Hill City, Silver City, Pactola
Reservoir, Sheridan Lake and Johnson Siding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4390 10421 4413 10418 4414 10343 4386 10345
TIME...MOT...LOC 2359Z 271DEG 23KT 4403 10391 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JC
2 follow-up statements
486 
WWUS53 KUNR 270020
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
620 PM MDT Thu Aug 26 2021

WYC045-270029-
/O.CAN.KUNR.SV.W.0183.000000T0000Z-210827T0100Z/
Weston WY-
620 PM MDT Thu Aug 26 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WESTON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4389 10405 4412 10406 4413 10405 4414 10343
      4386 10345
TIME...MOT...LOC 0019Z 276DEG 21KT 4399 10378 

$$

SDC103-270100-
/O.CON.KUNR.SV.W.0183.000000T0000Z-210827T0100Z/
Pennington SD-
620 PM MDT Thu Aug 26 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR SOUTHWESTERN PENNINGTON COUNTY...

At 619 PM MDT, a severe thunderstorm was located near Deerfield
Reservoir, or 11 miles west of Hill City, moving east at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
  Bear Mountain Lookout, Medicine Mountain, Mystic, Hill City, 
  Pactola Reservoir, Palmer Gulch Resort, Black Elk Peak, Sheridan 
  Lake, Horse Thief Lake and Mount Rushmore National Memorial.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4389 10405 4412 10406 4413 10405 4414 10343
      4386 10345
TIME...MOT...LOC 0019Z 276DEG 21KT 4399 10378 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JC
970 
WWUS53 KUNR 270031
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
631 PM MDT Thu Aug 26 2021

SDC103-270100-
/O.CON.KUNR.SV.W.0183.000000T0000Z-210827T0100Z/
Pennington SD-
631 PM MDT Thu Aug 26 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR SOUTHWESTERN PENNINGTON COUNTY...

At 631 PM MDT, a severe thunderstorm was located near Medicine
Mountain, or 6 miles west of Hill City, moving east at 25 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Hill City, Johnson Siding, Silver City, Flag Mountain, Mystic,
Deerfield, Deerfield Reservoir, Pactola Reservoir, Mount Rushmore
National Memorial, Medicine Mountain, Sheridan Lake, Bear Mountain
Lookout, Black Elk Peak, Horse Thief Lake and Palmer Gulch Resort.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4388 10390 4410 10383 4414 10343 4386 10345
TIME...MOT...LOC 0031Z 282DEG 22KT 4395 10369 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 5:46 PM MDT, 13 minutes earlier.

Area forecast discussion, Aug 26, 5:46 PM MDT, 13 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
546 PM MDT Thu Aug 26 2021

.DISCUSSION...(This Evening Through Thursday)
Issued at 102 PM MDT Thu Aug 26 2021

Mean troughing over the northern CONUS will sustain and active
pattern through much of the period as several shortwaves advect
through the flow. The quietest days in the period attm looks to be
this Sat and Sun as a stronger cool front will advect through the
region after another round of storms Friday night. Stalled
frontal boundary over the FA, with moist early LL flow in place.
The next impulse will advance east from the Great Basin and
support another round of convection late this afternoon and
overnight. TS will initiate over NE WY and advect east into
western SD where they will encounter better moisture and have the
best chance to become strong to severe. Bulk shear is high
everywhere in excess of 40 knots most places. Stalled frontal
boundary across western SD will be focus for TS advection and
prorogation given MLCAPE in excess of 2000 J/KG along and south of
the front. Current indications suggest ISOLD-SCT TS will develop
in NE WY this afternoon with isold supercells (likely of an LP
nature) possible given strong bulk shear. Convection will then
push east into Western SD where moist easterly upslope flow will
provide greater fuel for upscale growth into an MCS or TS complex
as it moves east. Large hail and damaging winds can be expected
with stronger cells. Things will dry out overnight from west to
east, with perhaps some patchy fog over western SD. Skies will
clear Friday with moist SE flow continuing over western SD. West
of the dry line in NE WY breezy and dry SW flow can be expected.
Another strong impulse will advance across MT with TS expected to
organize quickly into a complex by late afternoon. Given progeny
deep layer shear of 50 knots with sufficient ML CAPE in excess of
1500 J/KG, expect a severe MCS to impact NW SD in the evening.
Strong capping over the southern half of the FA will likely hold
convection to far NW SD, although strong gusty outflow winds will
certainly be capable of propagating through much of western SD
(with enhancement on the plains east of the Black Hills). Cooler
weather can be expected for Sat with perhaps an isolated shra over
the Black Hills. Otherwise, expect a warming trend through mid
next week with near daily chances for showers and thunderstorms.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Friday Evening)
Issued At 521 PM MDT Thu Aug 26 2021

Scattered showers and thunderstorms, some strong to severe this
evening, are expected mainly over western and central South Dakota
tonight. Areas of MVFR conditions are possible with the showers
and storms. IFR conditions in low stratus and fog will develop
over northwestern South Dakota around 06Z and will spread
southwestward during the night, reaching the northern and eastern
foothills of the Black Hills around 11Z on Friday morning, and
then beginning to retreat back to the northeast after 14Z. VFR
conditions are expected over the entire forecast area again by
18Z. Scattered strong to severe thunderstorms are possible over
far northeastern Wyoming and northwestern South Dakota later on
Friday afternoon.

&&

.FIRE WEATHER...
Issued At 102 PM MDT Thu Aug 26 2021

Critical to near critical fire weather conds are expected over NE
WY Friday, with minimum RH of 10-15% and breezy SW winds.
Southwesterly winds will be breezy ahead of an approaching surface
low, and then switch to the northwest behind the low. Have
continued the fire weather watch, extending it into far SW SD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Friday afternoon through Friday evening
     for SDZ322.

WY...Fire Weather Watch from Friday afternoon through Friday evening
     for WYZ314>317.

&&

DISCUSSION...JC
AVIATION...10
FIRE WEATHER...JC
Hazardous weather outlook, Aug 26, 4:06 AM MDT, 13 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
406 AM MDT Thu Aug 26 2021

WYZ054>056-058-271015-
Northern Campbell-Southern Campbell-Western Crook-Weston-
406 AM MDT Thu Aug 26 2021

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms late this
afternoon and evening. Large hail and damaging winds will be the
main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few thunderstorms are possible on Friday and Saturday, but
widespread severe storms are not expected.

A Fire Weather Watch is in effect for Friday afternoon and
evening for relative humidities of 10 to 15 percent and southwest
winds gusting around 30 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012-024-025-WYZ057-071-271015-
Harding-Perkins-Butte-Northern Black Hills-Northern Foot Hills-
Wyoming Black Hills-Northeastern Crook-
406 AM MDT Thu Aug 26 2021

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms late this
afternoon and evening. Large hail and damaging winds will be the
main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a marginal risk of severe thunderstorms on Friday. Large
hail and damaging winds will be the main threats. On Saturday,
additional storms are possible but severe storms are not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ013-014-026>032-041>044-046-047-049-072>074-271015-
Northern Meade Co Plains-Ziebach-Rapid City-Southern Foot Hills-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson-
Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-
406 AM MDT Thu Aug 26 2021 /506 AM CDT Thu Aug 26 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms late this
afternoon and evening. Large hail and damaging winds will be the
main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional thunderstorms are possible both Friday and Saturday.
There is a marginal risk of severe storms Friday, mainly over
northwest South Dakota, with large hail and damaging winds the
main threats. Severe storms are not expected on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Aug 26, 2:45 PM MDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Rapid City SD
245 PM MDT Thu Aug 26 2021

WYZ054-055-262145-
Northern Campbell-Southern Campbell-
Including the cities of Gillette and Wright
245 PM MDT Thu Aug 26 2021

...THUNDERSTORMS WITH GUSTY WINDS MOVING THROUGH THE AREA...

Scattered showers and thunderstorms will move through Campbell
County this afternoon. Expect very little rainfall and gusty winds
from the the showers. Winds could gust to around 50 mph in the
stronger showers and storms. Take shelter if threatening weather
approaches.

JC
Local storm report, Aug 26, 4:06 PM MDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
406 PM MDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             3 SSW CARLILE           44.44N 104.81W
08/26/2021  M0.88 INCH       CROOK              WY   TRAINED SPOTTER

            DIME TO NICKEL HAIL

&&

DYE
Special weather statement, Aug 26, 4:24 PM MDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Rapid City SD
424 PM MDT Thu Aug 26 2021

WYZ056-057-262300-
Wyoming Black Hills WY-Western Crook WY-
424 PM MDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of north central Crook
County through 500 PM MDT...

At 423 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Hulett, or 24 miles northwest of Sundance, moving
northeast at 35 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of north central Crook
County, north of Devils Tower.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4457 10464 4462 10488 4489 10477 4482 10445
TIME...MOT...LOC 2223Z 205DEG 29KT 4468 10469

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

JC
Special weather statement, Aug 26, 5:12 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Rapid City SD
512 PM MDT Thu Aug 26 2021

SDZ024-025-WYZ057-262345-
Northern Black Hills SD-Northern Foot Hills SD-
Wyoming Black Hills WY-
512 PM MDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of west central
Lawrence and eastern Crook Counties through 545 PM MDT...

At 511 PM MDT, Doppler radar was tracking a strong thunderstorm over
Iron Creek Lake, or 10 miles west of Lead, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Roughlock Falls and Savoy around 515 PM MDT.
  Cheyenne Crossing around 520 PM MDT.
  Bridal Veil Falls, Spearfish Canyon and Terry Peak around 525 PM
  MDT.
  Southeastern Spearfish around 530 PM MDT.

Other locations in the path of this storm include Lead and Central
City.

This includes Interstate 90 in South Dakota between Mile Markers 15
and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4428 10414 4444 10416 4448 10378 4428 10376
TIME...MOT...LOC 2311Z 259DEG 25KT 4436 10398

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

JC
Special weather statement, Aug 26, 5:13 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Rapid City SD
513 PM MDT Thu Aug 26 2021

WYZ057-058-262345-
Weston WY-Wyoming Black Hills WY-
513 PM MDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of northeastern Weston
County through 545 PM MDT...

At 513 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Osage, or 16 miles north of Newcastle, moving east
at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Four Corners, Buckhorn and Mallo Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4394 10450 4417 10447 4418 10406 4392 10406
TIME...MOT...LOC 2313Z 265DEG 24KT 4407 10432

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JC
Local storm report, Aug 26, 5:40 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
540 PM MDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             CHEYENNE CROSSING       44.30N 103.87W
08/26/2021  M1.00 INCH       LAWRENCE           SD   TRAINED SPOTTER

&&

DYE

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 12:14 AM MDTSpecial Weather StatementUNRHarding61 min
Aug 26, 12:35 AM MDTSevere Thunderstorm WarningUNRHarding55 min
Aug 26, 1:36 AM MDTSpecial Weather StatementUNRHarding39 min
Aug 26, 2:06 AM MDTSpecial Weather StatementUNRPerkins54 min
Aug 26, 2:12 AM MDTFire Weather WatchUNRCuster, Fall River24 hr
Aug 26, 2:18 AM MDTSevere Thunderstorm WarningUNRPerkins42 min
Aug 26, 5:12 PM MDTSpecial Weather StatementUNRLawrence33 min
Aug 26, 5:21 PM MDTSevere Thunderstorm WarningUNRLawrence, Meade, Pennington54 min
Aug 26, 3:27 PM MDTSevere Thunderstorm WarningUNRCampbell, Crook, Weston63 min
Aug 26, 4:24 PM MDTSpecial Weather StatementUNRCrook36 min
Aug 26, 4:40 PM MDTSevere Thunderstorm WarningUNRCrook23 min
Aug 26, 5:13 PM MDTSpecial Weather StatementUNRWeston32 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Severe Thunderstorm Warnings in Wyoming, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.